Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 374, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 10, 2002, 6:21 PM CST for Fayette County, Alabama. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 10, 2002, 6:21 PM CST (00:21 UTC)
- Expired
- Nov 10, 2002, 7:15 PM CST
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Fayette County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 6:52 PM CST | Tornado F3 | Fayette, AL | |
| Nov 10, 7:10 PM CST | Tornado F3 | Carbon Hill, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 4:35 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2257 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 4.4
- Supercell composite
- 15.3
The text
As transmitted, in the capitals the NWS used until 2016.
354
WUUS54 KBMX 110021
SVRBHM
ALC057-110115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CST SUN NOV 10 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAYETTE COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 715 PM CST
* AT 618 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES NORTHWEST OF BELK...MOVING NORTHEAST
AT 40 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BAZEMORE...
BERRY...FAYETTE...GLEN ALLEN...STUDDARDS CROSSROADS AND WAYSIDE.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3392 8795 3392 8765 3388 8765 3387 8754
3367 8752 3361 8794What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 4:59 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Nov 10, 4:59 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 459 PM CST SUN NOV 10 2002 GOING TO UPDATE TO INCLUDE THE NEW TORNADO WATCH. .BHM...NONE.
Hazardous weather outlook, Nov 10, 1:00 PM CST, 5 hours 21 minutes before
ALZ001>050-102200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A STRONG COLD FRONT WILL BE MOVING TOWARDS ALABAMA TONIGHT. AHEAD OF THIS SYSTEM...EXPECT INCREASING SHOWER AND THUNDERSTORM ACTIVITY. THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN AREAL COVERAGE AND STRENGTH THIS EVENING AND INTO TONIGHT. DEWPOINT TEMPERATURES AND INSTABILITIES WILL CONTINUE TO INCREASE THROUGH THE EVENING AHEAD OF THIS COLD FRONT. THE STORM PREDICTION CENTER HAS PLACE MUCH OF NORTHERN ALABAMA UNDER A HIGH RISK OF SEVERE STORMS TONIGHT. THE COUNTIES UNDER THE HIGH RISK ARE GENERALLY NORTH AND WEST OF INTERSTATE 59. ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS... AND EVEN SOME LARGE HAIL MAY BE ENCOUNTERED IN SOME OF THE STRONGEST STORMS. A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE OVER THE REMAINDER OF CENTRAL ALABAMA. THE SEVERE RISKS TAPERS OFF FARTHER SOUTH TO A SLIGHT RISK ACROSS SOUTH-CENTRAL ALABAMA. ALL PERSONS ACROSS THE STATE NEED TO REMAIN ALERT TONIGHT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND SHOULD BE READY TO TAKE THE NECESSARY SAFETY PRECAUTIONS TO PROTECT LIFE AND PROPERLY. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED BY THIS EVENING OVER NORTHWEST ALABAMA. ALL COUNTIES IN THE HIGH AND MODERATE RISK AREAS WILL PROBABLY BE ACTIVATED AT SOMETIME DURING THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THIS COLD FRONT WILL STALL OUT ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA KEEPING A CHANCE OF THUNDERSTORMS IN THE FORECAST ON MONDAY. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. THEN ANOTHER UPPER LEVEL SYSTEM WILL MOVE IN FROM THE WEST ON TUESDAY PUSHING THE RAIN AND THUNDERSTORM ACTIVITY OUT OF ALABAMA TUESDAY NIGHT.
In the hours before
Special weather statement, Nov 10, 12:35 PM CST, 5 hours 46 minutes before
ALZ001>050-102300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CST SUN NOV 10 2002
... SEVERE THUNDERSTORMS WITH DAMAGING STRAIGHT LINE WIND AND
ISOLATED TORNADOES POSSIBLE TONIGHT ...
THE STORM PREDICTION CENTER HAS PLACED NORTH AND WESTERN
PORTIONS OF NORTH ALABAMA...GENERALLY NORTH AND WEST OF A LINE ALONG
INTERSTATE 59...UNDER A HIGH RISK FOR SEVERE THUNDERSTORMS...MAINLY
TONIGHT. IN ADDITION...MUCH OF THE REMAINDER OF CENTRAL AND SOUTH
CENTRAL ALABAMA IS UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS.
THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER EPISODE
INCLUDING THE THREAT OF TORNADOES AND WIDESPREAD DAMAGING WINDS.
THE AIR MASS OVER ALABAMA HAS BECOME VERY MOIST IN THE LOWER
LEVELS INDICATED BY DEW POINTS MAINLY IN THE UPPER 60S. THE CLOUDS
HAVE ALSO DECREASED SLIGHTLY ALLOWING ADDITIONAL HEATING WHICH WILL
ALSO CONTRIBUTE TO BETTER CONDITIONS FOR THE DEVELOPMENT OF
THUNDERSTORMS. HIGHER IN THE ATMOSPHERE, CONDITIONS ARE EXPECTED TO
BECOME MORE FAVORABLE FOR AN INCREASING THUNDERSTORM THREAT AS A
COLD FRONT TO OUR NORTHWEST APPROACHES THE STATE.
THIS IS A POTENTIALLY DANGEROUS SITUATION AND ALL ALABAMIANS ARE
URGED TO MONITOR THE LATEST FORECASTS AND ANY WATCHES OR WARNINGS
THAT MAY BE ISSUED LATER THIS AFTERNOON AND INTO TONIGHT.
NOW IS A GREAT TIME TO REVIEW YOUR TORNADO OR SEVERE WEATHER
SAFETY PLAN. DO YOU KNOW WHAT YOU SHOULD DO IF YOU WERE THREATENED
BY IMMINENT VIOLENT WEATHER?
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM WILL CONTINUE TO
MONITOR THE DEVELOPMENT OF THIS WEATHER SITUATION AND ISSUE
ADDITIONAL STATEMENTS OR WARNINGS AS CONDITIONS CHANGE.Special weather statement, Nov 10, 5:44 PM CST, 37 minutes before
ALZ011>014-110045- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 544 PM CST SUN NOV 10 2002 .A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE...LAMAR...WINSTON AND MARION COUNTIES UNTIL 645 PM CST... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING STORMS. AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 29 MILES SOUTHWEST OF MOLLOY...MISSISSIPPI...MOVING NORTHEAST AT 50 MPH. * THIS STORM WILL AFFECT AREAS IN AND NEAR...BEAR CREEK...BEAVERTON...BRILLIANT...GU-WIN...GUIN...LYNN...MANSFIELD...MO LLOY...NATURAL BRIDGE...SULLIGENT...VERNON...WAYSIDE...WHITEHOUSE AND WINFIELD. STRONG WINDS COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL OBJECTS COULD BE BLOWN AROUND. SOME MINOR STRUCTURAL DAMAGE TO NEW CONSTRUCTION SITES OR OLDER DETERIORATING BUILDINGS IS POSSIBLE. LAT...LON 3357 8873 3343 8860 3406 8750 3428 8770
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 6:09 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 51 min |
| Nov 10, 6:28 PM CST | Tornado Warning | BMX | Fayette, Lamar | 47 min |
| Nov 10, 6:41 PM CST | Severe Thunderstorm Warning | BMX | Franklin, Marion | 49 min |
| Nov 10, 7:00 PM CST | Tornado Warning | BMX | Marion, Walker | 45 min |
| Nov 10, 7:02 PM CST | Severe Thunderstorm Warning | BMX | Colbert | 28 min |
| Nov 10, 7:07 PM CST | Tornado Warning | BMX | Winston | 53 min |
| Nov 10, 7:19 PM CST | Tornado Warning | BMX | Lamar, Pickens | 41 min |
| Nov 10, 7:40 PM CST | Tornado Warning | BMX | Cullman | 50 min |
| Nov 10, 7:53 PM CST | Tornado Warning | BMX | Fayette | 52 min |
| Nov 10, 7:54 PM CST | Tornado Warning | BMX | Fayette | 51 min |
| Nov 10, 8:04 PM CST | Tornado Warning | BMX | Pickens | 56 min |
| Nov 10, 8:11 PM CST | Tornado Warning | BMX | Marshall, Morgan | 64 min |
| Nov 10, 8:12 PM CST | Severe Thunderstorm Warning | BMX | Colbert, Franklin | 48 min |
| Nov 10, 8:25 PM CST | Tornado Warning | BMX | Walker | 50 min |
| Nov 10, 8:40 PM CST | Tornado Warning | BMX | Madison | 35 min |
| Nov 10, 8:49 PM CST | Tornado Warning | BMX | Winston | 26 min |
| Nov 10, 8:52 PM CST | Tornado Warning | BMX | Cullman | 53 min |
| Nov 10, 8:55 PM CST | Tornado Warning | BMX | Fayette | 35 min |
| Nov 10, 9:09 PM CST | Tornado Warning | BMX | Pickens | 36 min |
| Nov 10, 9:12 PM CST | Tornado Warning | BMX | Jackson, Marshall | 63 min |
| Nov 10, 9:15 PM CST | Tornado Warning | BMX | Walker | 45 min |
| Nov 10, 9:36 PM CST | Tornado Warning | BMX | Tuscaloosa | 39 min |
| Nov 10, 9:42 PM CST | Tornado Warning | BMX | Cullman | 18 min |
| Nov 10, 10:00 PM CST | Tornado Warning | BMX | Greene | 30 min |
| Nov 10, 10:03 PM CST | Tornado Warning | BMX | Blount, Etowah | 42 min |
| Nov 10, 10:14 PM CST | Tornado Warning | BMX | Tuscaloosa | 31 min |
| Nov 10, 10:14 PM CST | Tornado Warning | BMX | Jackson, Marshall | 46 min |
| Nov 10, 10:23 PM CST | Tornado Warning | BMX | Jefferson | 52 min |
| Nov 10, 10:34 PM CST | Tornado Warning | BMX | St. Clair | 26 min |
| Nov 10, 10:43 PM CST | Tornado Warning | BMX | Tuscaloosa | 32 min |
| Nov 10, 10:45 PM CST | Tornado Warning | BMX | Etowah, Greene, Sumter | 45 min |
| Nov 10, 11:07 PM CST | Tornado Warning | BMX | St. Clair | 38 min |
| Nov 10, 11:10 PM CST | Tornado Warning | BMX | Cherokee | 50 min |
| Nov 10, 11:22 PM CST | Tornado Warning | BMX | Hale | 38 min |
| Nov 10, 11:39 PM CST | Tornado Warning | BMX | Calhoun, Talladega | 36 min |
| Nov 10, 11:41 PM CST | Tornado Warning | BMX | Sumter | 34 min |
| Nov 10, 11:49 PM CST | Tornado Warning | BMX | Bibb | 41 min |
| Nov 11, 12:10 AM CST | Severe Thunderstorm Warning | BMX | Talladega | 35 min |
| Nov 11, 12:12 AM CST | Tornado Warning | BMX | Calhoun, Cleburne | 33 min |
| Nov 11, 12:13 AM CST | Tornado Warning | BMX | Greene | 17 min |
| Nov 11, 12:21 AM CST | Tornado Warning | BMX | Shelby | 24 min |
| Nov 11, 12:26 AM CST | Severe Thunderstorm Warning | BMX | Hale | 34 min |
| Nov 11, 12:27 AM CST | Tornado Warning | BMX | Calhoun, Talladega | 33 min |
| Nov 11, 12:40 AM CST | Tornado Warning | BMX | Shelby | 35 min |
| Nov 11, 12:42 AM CST | Tornado Warning | BMX | Cleburne | 48 min |
| Nov 11, 12:52 AM CST | Tornado Warning | BMX | Clay, Talladega | 38 min |
| Nov 11, 1:31 AM CST | Severe Thunderstorm Warning | BMX | Clay, Randolph | 44 min |
| Nov 11, 1:36 AM CST | Severe Thunderstorm Warning | BMX | Chilton | 24 min |
| Nov 11, 1:42 AM CST | Tornado Warning | BMX | Clay, Randolph | 33 min |
| Nov 11, 1:55 AM CST | Severe Thunderstorm Warning | BMX | Lee | 35 min |
| Nov 11, 1:55 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Coosa, Elmore | 65 min |
| Nov 11, 2:11 AM CST | Tornado Warning | BMX | Randolph | 49 min |
| Nov 11, 2:24 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 36 min |
| Nov 11, 2:38 AM CST | Tornado Warning | BMX | Tallapoosa | 37 min |
| Nov 11, 2:54 AM CST | Tornado Warning | BMX | Chambers | 36 min |
| Nov 11, 3:03 AM CST | Severe Thunderstorm Warning | BMX | Elmore, Lowndes, Montgomery | 57 min |
| Nov 11, 5:57 AM CST | Tornado Warning | BMX | Pike | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.